Tennessee, 2012

Flash Flooding and Damaging Winds in Tennessee, September 5, 2012

September 5, 2012 · NWS OHX · 14 events in 8 counties and zones

From the mid afternoon through evening hours on Wednesday, September 5th, as a line of showers and thunderstorms moved southeastward across Middle Tennessee, eight counties in Middle Tennessee experienced severe weather, and/or flooding impacts, and/or lightning strike damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$94,000
Crop damage
$2,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

From the mid afternoon through evening hours on Wednesday, September 5th, as a line of showers and thunderstorms moved southeastward across Middle Tennessee, eight counties in Middle Tennessee experienced severe weather, and/or flooding impacts, and/or lightning strike damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 5, 3:32 PM CST, 48 minutes earlier.

Area forecast discussion, Sep 5, 3:32 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
432 PM CDT WED SEP 5 2012

.MESOSCALE UPDATE...
THERMODYNAMICALLY UNSTABLE AIRMASS ACROSS MIDDLE TENNESSE WITH
CAPES ON THE ORDER OF 3000 J/KG. BULK SHEAR IS WEAK ACROSS THE MID
STATE AT 21Z AND LOW LEVEL WIND FIELDS ARE LIGHT. LINE OF
CONVECTION THAT HAS BEEN MOVING SOUTHEAST THROUGH SOUTH CENTRAL
KENTUCKY WITH OUTFLOW BOUNDARY OUT AHEAD. CONVECTION WITHIN THIS
LINE HAS SPREAD OUT...OFTEN TIMES AN INDICATION OF SOME OVERALL WEAKENING.

BOYD

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT WED SEP 5 2012/

SHORT TERM (THRU FRI)...
WARM AND UNSTABLE AIR ACROSS MID-TN AT MID AFTN W/HEAT INDICES IN
THE MID-UPR 90S. S/B CAPES 2-3K J/KG. COUPLE OF AREAS OF CONCERN
TNGT...ONE IS GUST FRONT IN KY HEADING SOUTH. SECOND IS H5 S/W
HEADING EAST OVR AR.

HRRR/GFS MODELS SHOW THE GUST FRONT SYSTEM MOVING SOUTH INTO THE
REGION THIS EVE...WITH ISOLATED SEVERE STORMS POSSIBLE. DEVELOPING
MCS IN AR SHOULD TURN MORE SOUTHEAST...AND AFFECT PORTIONS OF WEST
MID-TN. A SLGT RISK OF SVR WEATHER CONTINUES FOR THE REGION THIS
EVENING WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL
POSSIBLE.

BULK OF THE MOISTURE PUSHES EAST LATE TNGT WITH ANOTHER WARM DAY
ON TAP THU UNDER PARTLY SUNNY SKIES...WITH A SCHC OF AFTN STORMS.
MAINLY DRY AND WARM WEATHER THU NGT-FRI. WL NOT BUY INTO NAM12
HIGHER POP SCENARIO FRI...WITH PREFRONTAL SYSTEM. INSTEAD WL
ADVERTISE CLOSE THE THE GFS WITH ISO-SCT TRW.

LONG TERM (SAT-WED)...
MODELS ARE COMING INTO BETTER AGREEMENT WITH STORM SYSTEM THAT WL
BRING COOLER WEATHER TO THE MID-STATE THIS WEEKEND. THE COLD FRONT
AND LINE OF STORMS LOOK TO MOVE INTO MID-TN LATE FRI NGT...AFTER
MIDNIGHT. THE ACTIVITY WL MOVE QUICKLY EAST SAT WITH COOLER AIR
LINGERING INTO MON.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Sep 5, 7:26 AM CST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
826 AM CDT WED SEP 5 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-061330-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
826 AM CDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

VERY WARM AND HUMID CONDITIONS ARE EXPECTED THIS AFTERNOON. HEAT
INDICES WILL APPROACH 100 DEGREES WEST OF THE CUMBERLAND PLATEAU.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH DAMAGING WINDS AND HEAVY RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A STRONG COLD FRONT WILL MOVE INTO THE REGION FRIDAY NIGHT INTO
SATURDAY. A LINE OF STORMS ARE EXPECTED TO MOVE INTO THE REGION
LATE FRIDAY NIGHT...WITH ISOLATED STRONG TO SEVERE STORMS
POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

In the hours before

Special weather statement, Sep 5, 2:40 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
340 PM CDT WED SEP 5 2012

TNZ005-006-022>025-052145-
BENTON-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
340 PM CDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HOUSTON...
HUMPHREYS...MONTGOMERY AND STEWART COUNTIES...

AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SOME STRONG THUNDERSTORMS...MAINLY SOUTHWEST OF DOVER...MOVING
SOUTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3634 8728 3633 8729 3632 8726 3618 8716
      3590 8783 3589 8815 3620 8815 3626 8809
      3636 8810 3637 8801 3646 8806 3665 8751

31
Special weather statement, Sep 5, 3:31 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
431 PM CDT WED SEP 5 2012

TNZ006>009-025-026-029-052230-
CHEATHAM-DICKSON-MACON-MONTGOMERY-ROBERTSON-SUMNER-TROUSDALE-
431 PM CDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DICKSON...MACON...
MONTGOMERY...ROBERTSON...SUMNER AND TROUSDALE COUNTIES...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN KENTUCKY...MOVING
SOUTHEAST AT AROUND 35 MPH....AND WILL MOVE INTO LOCATIONS ACROSS
NORTHERN MIDDLE TENNESSEE WITHIN THE NEXT HOUR...MAINLY ALONG AND NORTH
OF A HARTSVILLE...TO GALLATIN...TO CUNNINGHAM LINE.

SMALL HAIL...WINDS AROUND 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS.

LAT...LON 3664 8617 3643 8584 3642 8590 3643 8598
      3639 8598 3637 8608 3637 8648 3639 8673
      3641 8675 3639 8677 3640 8685 3628 8734
      3664 8765

31
Special weather statement, Sep 5, 3:38 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
438 PM CDT WED SEP 5 2012

TNZ005-052200-
STEWART-
438 PM CDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF DOVER...MOVING SOUTHEAST AT
15 MPH.

SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...BRIEF HEAVY
DOWNPOURS...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3667 8786 3665 8784 3664 8784 3664 8782
      3653 8768 3636 8800 3649 8806 3653 8804
      3663 8806 3668 8798

31

The radar

The Nashville radar (KOHX), 34 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 lightning, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Robertson

When
September 5, 4:20 PM CST
Where
Robertson County, 1.31 mi ESE of Cross Plains
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.540, -86.680

A couple of trees were downed.

Thunderstorm Wind, Macon

When
September 5, 4:43 PM CST
Where
Macon County, 0.02 mi S of Lafayette
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.520, -86.030

A tree fell onto a moving car. If and extent of any injuries, exact type of damage, and any associated damage costs that occurred to the car were unknown.

Thunderstorm Wind, Davidson

When
September 5, 5:15 PM CST
Where
Davidson County, 0.27 mi WSW of Nashville
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.169, -86.784

Multiple trees were downed on James Robertson Parkway.

Lightning, Davidson

When
September 5, 5:20 PM CST
Where
Davidson County, 0.91 mi S of Forest Hills
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.057, -86.851

Lightning struck a house at 2005 Cromwell Drive in Forest Hills. Exact extent of damage that resulted to the house and any associated repair costs were unknown.

Heavy Rain, Wilson

When
September 5, 5:30 PM CST to 7:21 PM CST
Where
Wilson County, 1.25 mi N of Horn Spgs
Reported by
NWS Employee
Coordinates
36.248, -86.371

Total rainfall amount of 2.52 inches received in one hour. Four to six inches of water was standing on roadways in this area also. This standing water caused transportation interest in and around this area to seek alternate routes, thus resulting in additional travel cost.

Flash Flood, Wilson

When
September 5, 5:35 PM CST to 7:30 PM CST
Where
Wilson County, 0.83 mi SSE of West End Hgts to 1.07 mi SSE of West End Hgts
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
36.208, -86.317

Public report relayed by broadcast media of deep standing water along West Spring Street.

Flash Flood, Davidson

When
September 5, 5:42 PM CST to 9:00 PM CST
Where
Davidson County, Linton to Forest Hills
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
36.030, -87.020

Some roads in this area were flooded due to a few creeks overflowing their banks and causing overflow onto county roadways. 2.4 inches of rainfall was measured near McCrory Lane in Bellevue.

Thunderstorm Wind, Benton

When
September 5, 5:45 PM CST
Where
Benton County, 1.15 mi WNW of Gismonda
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
35.978, -88.138

Several trees and power lines were downed along James Walker Road.

Thunderstorm Wind, Hickman

When
September 5, 6:25 PM CST
Where
Hickman County, Bon Aqua
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
35.950, -87.330

A large tree was downed across a road in Bon Aqua.

Thunderstorm Wind, Hickman

When
September 5, 7:00 PM CST
Where
Hickman County, 2.17 mi NW of Tidwell
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.950, -87.260

Tidwell Road was blocked by small trees across the road.

Thunderstorm Wind, Lewis

When
September 5, 7:06 PM CST
Where
Lewis County, Hohenwald Baker Arpt
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.550, -87.600

A construction sign was also blown down.

Thunderstorm Wind, Lewis

When
September 5, 7:09 PM CST
Where
Lewis County, 2.78 mi N of Oak Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
35.490, -87.555

A tree was downed on Buffalo Road and also on Howard Switch Road.

Lightning, Hickman

When
September 5, 7:15 PM CST
Where
Hickman County, 0.4 mi S of Pinewood
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
35.914, -87.480

A house was struck by lightning in the Pinewood Community. One male was injured as he was using a computer in the house at the time of the strike and was then transported to an area hospital for treatment. Final condition of this person was unknown.

Thunderstorm Wind, Lawrence

When
September 5, 7:54 PM CST
Where
Lawrence County, 0.57 mi E of Loretto
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
35.080, -87.440

A tree was downed on a house in Loretto. Exact extent of any damage and any associated damage cost to the house were unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409371, 409370, 409378, 409342, 409687, 411816, 409686, 409369, 409373, 409387, 409381, 409384, 409334, 409395.